The Dangers Of Mixing Heroin With Ativan (Lorazepam)
Medically reviewed byDebra Wallace, MA.Ed, LPCC-S, LICDC-CS
March 18, 2019
Mixing heroin with Ativan (lorazepam) is extremely dangerous as it is nearly impossible for someone to be sure how a dose of Ativan will interact with heroin. Despite the risks, however, heroin and Ativan are still frequently abused together.
Ativan (lorazepam) is a benzodiazepine, or a central nervous system depressant, that produces sedation and relaxation. Heroin is an opioid drug made from morphine and is also classified as a central nervous system depressant. Taking heroin and Ativan together can increase the risks for overdose, adverse drug effects, loss of consciousness, and death.
Increased Risk Of Overdose
It is possible for an individual to overdose on either Ativan or heroin, but overdose is more likely when these substances are taken together. Often, people begin using heroin after it becomes more difficult to get their prescription opioid. Heroin is less expensive than other opioids and people also report that it is easier to find on the street or through other illicit means.
Taking Ativan in large, abusive doses also increases the risk of overdose. When these two substances are mixed, an individual’s chances of experiencing an overdose significantly increase. Experiencing an overdose is a good indicator that occasional abuse has developed into a more severe problem.
Increased Likelihood Of Adverse Effects
There is a lot that researchers still do not know about the specific interactions between opioids such as heroin and benzodiazepines like Ativan. There are a few facts that researchers do agree on, including that the combination of these two substances can significantly increase someone’s chances of experiencing adverse effects of either drug.
Because heroin is an illegal substance, often obtained from an unlawful manufacturer, it is impossible to tell the exact ingredients it contains. Not knowing for sure what drugs or other substances are being taken is perhaps the most dangerous part of heroin abuse, because the drug may be cut with other toxic substances, such as fentanyl.
Individuals who abuse fentanyl are more likely to experience a fatal overdose, as this medication can be between 50 to 100 times more potent than morphine.
Find Treatment For Polysubstance Abuse Today.
Call to be connected with a compassionate treatment specialist.
Addiction to one or both of these substances is also more likely to occur in people who abuse them together. One telling sign someone has become addicted is when they can no longer control the urge to use the medication and require more substantial and more frequent doses to achieve the same effects a smaller dose once had.
Another sign that someone has become addicted to one or both of these substances is if they experience withdrawal symptoms after suddenly stopping these medications. Withdrawal symptoms of heroin and Ativan can be life-threatening and include seizures, severe emotional distress, and intense cravings for either drug.
Increased Chances Of Coma And Death
When heroin and Ativan are combined, their sedative effects can reach potentially life-threatening levels. Heroin is a full opioid agonist, and so are many other opioid medications such as OxyContin (oxycodone) or Vicodin (hydrocodone).
Ativan is considered an intermediate-acting benzodiazepine because its duration of action commonly lasts between 11 and 20 hours after each dose. This medication was only intended to be taken for short periods of time, but when someone abuses it for more than two weeks, they are likely to develop a physical tolerance to the drug.
Once a physical tolerance occurs, most people become tolerant to the mild effects of the medication and will feel the need to increase their dosage to unsafe levels to get the desired results. People often report co-abusing heroin and Ativan because it increases the intensity of the desired effects.
However, mixing these substances can be lethal. There is a fine line between desired effects and potentially life-threatening effects, and it does not take much of either substance to cross the line into dangerous territory. Doing so is likely to result in loss of consciousness or possibly death.
Physical Side Effects Of Mixing Heroin And Ativan
The short-term side effects of mixing heroin and Ativan can be very different from one individual to another. In part, this is due to an individual’s ability to metabolize the two substances. Some people may break down Ativan at a faster rate than they break down heroin or vice versa.
Because metabolism rates vary so much from person to person, there is a wide array of side effects someone may experience when mixing heroin and Ativan.
Individuals may experience some, none, or all of the following physical side effects:
- anxiety or jitteriness
- constipation or diarrhea
- excessive tiredness
- little to no appetite
- excessive sweating
- trouble sleeping or staying asleep
- rapid weight loss
In more severe cases of heroin and Ativan abuse, individuals may also experience:
- aggression and irritability
- altered vision
- cardiac complications, including heart attack or stroke
- difficulty talking or forming words
- excessive feelings of suspicion or paranoia
- mood swings
- numbness, pain, or a blue tinge on fingers and toes
- trouble breathing
- shaking or weak muscles
- sudden death
Finding Treatment For Heroin And Ativan Abuse And Addiction
Individuals who abuse more than one substance are more likely to experience complications during their recovery. People who co-abuse heroin and Ativan are also more likely to meet the criteria for a mental health disorder, which can further complicate recovery.
To deal with these issues, individuals wishing to stop abusing heroin and Ativan should look for a drug treatment center that specializes in dual-diagnosis treatment or treatment for co-occurring disorders. These facilities can provide proper levels of care to ensure that each aspect of the individual’s health is taken into account and design an individualized program that best suits their needs.
Inpatient addiction treatment programs are often the best place to receive this intense and comprehensive drug treatment. These programs are designed so that the individual temporarily lives at the treatment facility for a certain amount of time (usually 30, 60, or 90 days). Reputable inpatient programs often offer a combination of medication-assisted treatment for opioid and benzodiazepine dependence and behavioral talk therapies.Article Sources
National Center for Biotechnology Information: HHS Public Access - Polydrug abuse: A review of opioid and benzodiazepine combination use
U.S. National Library of Medicine: MedlinePlus - Lorazepam